March 1985

Systemic Lupus Erythematosus (SLE) Induced by Quinidine

Author Affiliations

From the Department of Internal Medicine (Dr Lavie) and the Rheumatology Section (Drs Quinet and Waxman), Ochsner Clinic and Alton Ochsner Medical Foundation; and the Rheumatology Section, Department of Internal Medicine, Louisiana State University (Dr Biundo), New Orleans.

Arch Intern Med. 1985;145(3):446-448. doi:10.1001/archinte.1985.00360030078017

• Only two definite cases of quinidine-induced systemic lupus erythematosus (SLE) are reported in the English-language literature. We have treated five patients who had an SLE-like syndrome while receiving quinidine. Symptoms, signs, and abnormal laboratory values improved after quinidine therapy was discontinued and prednisone therapy was started. The disease did not return after steroids were withdrawn. These cases indicate that quinidine can indeed cause an SLE-like syndrome.

(Arch Intern Med 1985;145:446-448)